October 13th, 2010. By janem
After experiencing severe Wellbutrin side effects, Simon says he “can’t leave the freakin’ house anymore,” and he is going to research every medicine before taking it. “I knew Wellbutrin was a big problem because I never shut myself away from my family before,” says Simon, who has suffered from bi-polar disorder all his life but believes that Wellbutrin made him worse. Fortunately, Simon realized “not to take everything your doctor tells you to take.”
“I took control of the situation because some doctors seem to dish out meds whether it helps you or not. Sure I have medical issues but they can get worse if you aren’t pro-active.” WebMD has listed 55 side effects associated with Wellbutrin (!), including chest pains and anxietythe latter two symptoms that Simon experienced.
It also instructs you to ” call your doctor at once if you have any new or worsening symptoms such as: mood or behavior changes, anxiety, panic attacks, trouble sleeping, or if you feel impulsive, irritable, agitated, hostile, aggressive, restless, hyperactive (mentally or physically), more depressed, or have thoughts about suicide or hurting yourself.” Trouble is, patients who are suffering from severe Wellbutrin side effects such as suicidal thoughts or anxiety are often too distressed or do not have the wherewithal to call their doctor. Luckily, Simon can function with his disorder, now that he is off Wellbutrin, and he is candid about it.
Simon says he had a lot of tragedies happen to him as a child, mostly sexual abuse. “I have big trust and anger issues with people but lately I have been living with a friend, a clinical therapist, who has helped me work on a lot of issues and I’m finally opening up,” he explains.
Before taking Wellbutrin, Simon was doing great on lithium, ” but it caused my hands to sweat all the time, so my psychiatrist switched me to Wellbutrin, then I soon got chest pains and pain in my left arm. I didn’t like the way the med made me feel so my doctor lowered the dosage. But I barricaded myself into the house and being around people gave me anxiety attacksfor the first time ever.
I am positive that these symptoms were Wellbturin side effects because I was on no other med. I started off with 75mg per day and that is a high dosage. My psychiatrist should knowdoes she even read up on the side effects? She never told me that Wellbutrin can cause people to commit suicide. I started spazzing out when I found out…
I took Wellbutrin for almost four years and complained to my doctor about these side effects just a few months after taking it. All that time she just kept lowering the dosage but it didn’t work.”
Simon says that his doctor finally suggested he take another medication. But why did it take four years to switch meds? He is now taking Seroquel at night and another anti-depressant during the day. He stopped taking Wellbutrin about 4 months ago and reports that his chest pains went away about one month later. But the anxiety attacks remain.
” I don’t work or socialize with my family. I can only socialize if I take a lot of meds, and who knows what side effects that will create…”
Regarding anxiety, the Wellbutrin maker says: “Like many of the antidepressants, bupropion [known as Wellbutrin, Zyban, Voxra, Budeprion, or Aplenzin; formerly known as amfebutamone] is associated with the potential risk for causing anxiety as a side effect. How common or severe this anxiety is remains to be fully discovered. Some studies show that it has similar anxiety side effects to the SSRI antidepressants, while others show an elevated risk for extreme anxiety.” Simon says he was never aware of Wellbutrin ’s link to anxiety. He is likely not alone in not knowing…
This entry was posted on Wednesday, October 13th, 2010 and is filed under Emerging Issues. You can follow any responses to this entry through the RSS 2.0 feed. You can leave a response, or trackback from your own site.